Michigan, 2016

Damaging Winds in Michigan, July 12, 2016

July 12, 2016 · NWS GRR · 4 events in 4 counties and zones

Scattered severe storms developed during the late afternoon and evening hours of July 12th, resulting in wind damage that included numerous downed tree branches and several blown down trees in Kentwood and East Grand Rapids.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Scattered severe storms developed during the late afternoon and evening hours of July 12th, resulting in wind damage that included numerous downed tree branches and several blown down trees in Kentwood and East Grand Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 12, 3:27 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 12, 3:27 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
427 PM EDT TUE JUL 12 2016

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 427 PM EDT Tue Jul 12 2016

A line of thunderstorms will continue to move east and expand
southward along a lake breeze boundary this afternoon as sfc
heating has resulted in CAPE of 2000 to 2500 J/Kg. While 0-6 km
shear is only around 15 to 20 knots, the instability should be
enough to keep the storms going and LAPS soundings show a mid
level dry wedge and dry adiabatic sub cloud layer, with downdraft
potential energy over 1200 j/kg.

The main threat will be isolated strong downdrafts perhaps gusting
over 50 mph in a few spots, along with brief, heavy downpours that
could cause ponding of water on roads.

&&

.SYNOPSIS...
Issued at 322 PM EDT Tue Jul 12 2016

We'll have a few opportunities for rain during the next 36 hours as
several waves of low pressure move across Lower Michigan. A few of
the storms may become strong to severe late this afternoon and again
Wednesday. Additionally, heavy rain remains a threat in this muggy
atmosphere. Cooler and drier air will move over Lower Michigan late
in the week and the weekend.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 322 PM EDT Tue Jul 12 2016

Radar is beginning to light up as a trough moves across the cwa.
TSRA have developed west of US-131 and are building south as the
line heads east. The storms are encountering a low shear environment
but an unstable one in which low level lapse rates are around
7.5c/km. This type of sounding will likely result in a few storms
that produce strong winds. In addition, pwats over 2 inches will
help the storms produce heavy rainfall. Storms should exit the cwa
by early evening leading to a generally dry night.

We may see a couple of rounds of showers/storms Wednesday due to
short waves moving through the flow. The first arrives around
sunrise and the second after 18z. Each of those may result in
storms, however the afternoon storms stand the best chance of
becoming severe. SPC slight risk covers almost all of Lower
Michigan. Shear values climb to around 30-40 knots Wednesday and so
hail also becomes a threat in addition to strong winds. An uptick in
the LLJ to around 35 knots late in the day will aid in storm
development too.

The next short wave arrives around 06z Thursday ahead of the cold
front. More storms are possible overnight and then conditions will
quiet down Thursday afternoon and night. It's worth noting that
precipitable water values increase to around 2 inches again
Wednesday...after decreasing tonight...and so a heavy rain threat
will remain in place through Wednesday.

.LONG TERM...(Friday through Tuesday)
Issued at 322 PM EDT Tue Jul 12 2016

Temperatures will be seasonably cool on Friday as heights fall and
northwest flow continues through the weekend. The subtropical ridge
builds north again early next week and mid level warm advection and
moisture return could bring some isolated showers or thunderstorms
as early as Sunday.

Chances for showers and thunderstorms may be increasing by Monday as
any convection that forms at the top of the upper ridge should move
southeast into Lower Michigan. Model ensembles show some support for
an MCS, but at this time range there is a lot of spread/uncertainty
so chance POPs should cover it for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 145 PM EDT Tue Jul 12 2016

VFR conditions will prevail today, but a line of showers and
thunderstorms could form and bring areas of MVFR and isolated IFR
conditions this afternoon across central Lower Michigan. These
storms will move east into eastern Lower Michigan this evening.

South winds will gust to 20 knots at times into this evening.

&&

.MARINE...
Issued at 322 PM EDT Tue Jul 12 2016

The SCA and beach hazards statement will remain in effect until 9 pm
tonight after which winds and waves will decrease below advisory
criteria. Headlines may be needed again Thursday as a cold front
moves across the lake and winds increase behind it.

&&

.HYDROLOGY...
Issued at 322 PM EDT Tue Jul 12 2016

Localized flooding is possible this afternoon and evening as pulse
thunderstorms develop. Any stronger pulse storm will be capable of
heavy rainfall. With surface dewpoints in the upper 60s to low 70s
and PWATs near 2 inches, high rainfall rates are likely.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement until 9 PM EDT this evening for MIZ037-
     043.

LM...Small Craft Advisory until 9 PM EDT this evening for LMZ848-849.

&&

MESOSCALE...Ostuno
SYNOPSIS...04
SHORT TERM...04
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...EBW
MARINE...04
Hazardous weather outlook, Jul 12, 3:55 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EDT TUE JUL 12 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
455 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND/OR
LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING. TORRENTIAL
RAINFALL IS ALSO POSSIBLE WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
ON WEDNESDAY AFTERNOON AND NIGHT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS ON WEDNESDAY AFTERNOON AND NIGHT.

LMZ844>849-130830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
455 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WINDS WILL BE HAZARDOUS TO SMALL CRAFT AND SWIMMERS
NORTH OF WHITEHALL TODAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND/OR LARGE HAIL ARE POSSIBLE THIS AFTERNOON
AND EVENING. AREAS OF FOG AND HAZE MAY DEVELOP ON LAKE MICHIGAN
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
ON WEDNESDAY AFTERNOON AND NIGHT. AREAS OF FOG AND HAZE COULD CREATE
LOW VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS
WELL AS ON WEDNESDAY AFTERNOON AND NIGHT.

MEADE

In the hours before

Special weather statement, Jul 12, 2:04 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EDT TUE JUL 12 2016

MIZ038-039-044-045-051-122000-
MECOSTA MI-OSCEOLA MI-LAKE MI-NEWAYGO MI-MONTCALM MI-
304 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 302 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR LUTHER TO NEAR GRANT...AND MOVING
EAST AT 20 MPH.

WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG RAPIDS...          NEWAYGO...             EVART...
WHITE CLOUD...         FREMONT...             REED CITY...
HOWARD CITY...         LAKEVIEW...            GRANT...
MARION...              MORLEY...              MECOSTA...
BARRYTON...            LUTHER...              CANADIAN LAKES...
CROTON...              BRIDGETON...           HIGHLAND...
CHASE...               SAND LAKE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4416 8509 4353 8509 4329 8511 4329 8601
      4417 8571
TIME...MOT...LOC 1902Z 274DEG 17KT 4415 8562 4334 8590

CAS
Special weather statement, Jul 12, 2:13 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT TUE JUL 12 2016

MIZ050-056-057-121945-
KENT MI-MUSKEGON MI-OTTAWA MI-
313 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 312 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRANT TO COOPERSVILLE...
AND MOVING EAST AT 15 MPH.

WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALKER...              COOPERSVILLE...
SPARTA...              RAVENNA...             NORTHVIEW...
WRIGHT...              KENT CITY...           CASNOVIA...
COMSTOCK PARK...       SLOCUM...              BAILEY...
MARNE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4329 8593 4329 8558 4300 8566 4304 8599
TIME...MOT...LOC 1912Z 268DEG 14KT 4334 8586 4306 8592

CAS
Special weather statement, Jul 12, 2:57 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT TUE JUL 12 2016

MIZ039-040-045-046-051-057-122045-
MECOSTA MI-OSCEOLA MI-KENT MI-MONTCALM MI-CLARE MI-ISABELLA MI-
357 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 356 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCBAIN TO 8 MILES
SOUTHWEST OF HOWARD CITY...AND MOVING EAST AT 20 MPH.

WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG RAPIDS...          EVART...               HOWARD CITY...
LAKEVIEW...            MARION...              MORLEY...
MECOSTA...             BARRYTON...            VILLAGE OF LAKE ISAB...
CANADIAN LAKES...      HIGHLAND...            LAKE...
SAND LAKE...           HERSEY...              STANWOOD...
PIERSON...             RODNEY...              LANGSTON...
DIGHTON...             SIX LAKES...

LAT...LON 4416 8480 4328 8513 4329 8556 4358 8556
      4416 8534
TIME...MOT...LOC 1956Z 264DEG 16KT 4415 8526 4331 8560

CAS
Local storm report, Jul 12, 3:10 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 SE HERSEY             43.83N 85.42W
07/12/2016  M0.68 INCH       OSCEOLA            MI   TRAINED SPOTTER

            RAIN FELL IN 25 MINUTES. WIND GUST TO 41 MPH.

&&

EBW
Special weather statement, Jul 12, 3:16 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE JUL 12 2016

MIZ057-122045-
KENT MI-
416 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF HOWARD
CITY TO NEAR WALKER...AND MOVING EAST AT 15 MPH.

WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS...        WYOMING...             KENTWOOD...
WALKER...              EAST GRAND RAPIDS...   ROCKFORD...
SPARTA...              NORTHVIEW...           FOREST HILLS...
GRANDVILLE...          CEDAR SPRINGS...       SAND LAKE...
COMSTOCK PARK...       BELMONT...             CANNONSBURG...

LAT...LON 4329 8567 4329 8535 4292 8553 4293 8578
      4305 8579
TIME...MOT...LOC 2016Z 269DEG 15KT 4329 8557 4296 8576

CAS
Special weather statement, Jul 12, 3:38 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT TUE JUL 12 2016

MIZ040-045-046-051-057-058-122130-
MECOSTA MI-IONIA MI-KENT MI-MONTCALM MI-CLARE MI-ISABELLA MI-
438 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 436 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM NEAR LEOTA TO NEAR BYRON CENTER... MOVING EAST AT 20
MPH.

WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS...        MOUNT PLEASANT...      IONIA...
GREENVILLE...          BELDING...             LOWELL...
CLARE...               STANTON...             WYOMING...
KENTWOOD...            WALKER...              EAST GRAND RAPIDS...
ROCKFORD...            LAKE ODESSA...         HOWARD CITY...
SHEPHERD...            CALEDONIA...           SARANAC...
EDMORE...              LAKEVIEW...

LAT...LON 4416 8461 4369 8461 4347 8473 4347 8485
      4327 8483 4277 8510 4277 8578 4284 8578
      4382 8522 4382 8509 4403 8509 4416 8501
TIME...MOT...LOC 2036Z 273DEG 16KT 4414 8493 4279 8573

CAS

The radar

The Grand Rapids radar (KGRR), 3 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 12, 3:44 PM EST to 3:55 PM EST
Where
Kent County, 2.14 mi WSW of (Grr)kent Co Arpt Gr
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.870, -85.560

Numerous tree branches and several trees were blown down in and near Kentwood and East Grand Rapids. Numerous power outages were also reported.

Thunderstorm Wind, Clinton

When
July 12, 5:45 PM EST
Where
Clinton County, 0.86 mi SW of East de Witt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.840, -84.540

Several power lines were blown down in DeWitt township.

Thunderstorm Wind, Ingham

When
July 12, 6:45 PM EST
Where
Ingham County, 0.51 mi W of Mason
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.580, -84.440

Several tree limbs were blown down near Mason.

Thunderstorm Wind, Jackson

When
July 12, 7:05 PM EST to 7:06 PM EST
Where
Jackson County, 1.38 mi S of (Jxn)reynolds Fld Ja
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
42.250, -84.470

Severe thunderstorm winds brought down numerous trees and limbs, some of which fell on homes, cars and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649453, 649455, 649457, 649458.